Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Tampa Bay, FL

September 10, 2020Manatee County, Florida

NWS Tampa Bay, FL issued this flash flood warning at Sep 10, 2020, 4:33 PM EDT for Manatee County, Florida. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2020, 4:33 PM EDT (20:33 UTC)
Expired
Sep 10, 2020, 7:45 PM EDT
In force
3 hr
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Flood severity
None

County Manatee County, FL

The radar

The Tampa radar (KTBW), 30 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 4:34 PM EDTFLASH FLOOD1 Ne Bradenton, FLHAM OPERATOR REPORTS STREET FLOODING IN BRADENTON AREA WITH 4 INCHES OF RAIN IN A VERY SHORT PERIOD OF TIME.
Sep 10, 4:37 PM EDTFLASH FLOOD1 Sw West Samoset, FLPUBLIC WORKS DEPARTMENT INDICATES TRAFFIC CAMERAS SHOW STREET FLOODING ON US41 FROM DOWNTOWN BRADENTON TO CORTEZ RD.
Sep 10, 4:45 PM EDTHEAVY RAIN 3.261 Se West Samoset, FLPUBLIC WORKS DEPARTMENT REPORTED 3.26 INCHES OF RAIN FELL IN 1 HOUR AT A GAUGE LOCATED NEAR BOWLEES CREEK AT 44TH AVE EAST.
Sep 10, 5:39 PM EDTHEAVY RAIN 5.132 E Oneco, FLMAX STORM TOTAL RAINFALL FROM AROUND WESTERN MANATEE COUNTY COMES FROM A HOME WEATHER STATION WHICH REPORTED 5.13 INCHES.
Sep 10, 6:48 PM EDTFLASH FLOOD2 Se Oneco, FLCORRECTION... PUBLIC WORKS DEPARTMENT REPORTS STREAM ELEVATION OF PEARCE DRAIN AT 63RD AVE E OF 10.5 FEET, INDICATING FLOODING NEAR 37TH STREET EAST.
Sep 10, 6:48 PM EDTFLASH FLOOD2 Se Oneco, FLPUBLIC WORKS DEPARTMENT REPORTS STREAM ELEVATION OF PEACE DRAIN AT 63RD AVE E OF 10.5 FEET INDICATING FLOODING NEAR 37TH STREET EAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WGUS52 KTBW 102033
FFWTBW
FLC081-102345-
/O.NEW.KTBW.FF.W.0001.200910T2033Z-200910T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tampa Bay Ruskin FL
433 PM EDT Thu Sep 10 2020

The National Weather Service in Tampa Bay Ruskin has issued a

* Flash Flood Warning for...
  West Central Manatee County in west central Florida...

* Until 745 PM EDT.

* At 433 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Bradenton, West Samoset, South Bradenton, West Bradenton, Oneco, 
  Samoset and Bayshore Gardens.

LAT...LON 2750 8261 2750 8245 2740 8245 2740 8258

FLASH FLOOD...RADAR INDICATED

$$

TBW
2 follow-up statements
392 
WGUS72 KTBW 102050
FFSTBW

Flash Flood Statement
National Weather Service Tampa Bay Ruskin FL
450 PM EDT Thu Sep 10 2020

FLC081-102345-
/O.CON.KTBW.FF.W.0001.000000T0000Z-200910T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Manatee FL-
450 PM EDT Thu Sep 10 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT THIS 
EVENING FOR WEST CENTRAL MANATEE COUNTY...

At 450 PM EDT, County officials and trained spotters have reported 
widespread street flooding across the Bradenton area. Between 3 and 
5 inches of rain have fallen within the last hour. Flash flooding is 
already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters and County Officials.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Bradenton, West Samoset, South Bradenton, West Bradenton, Oneco, 
  Samoset and Bayshore Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 2750 8261 2750 8245 2740 8245 2740 8258

FLASH FLOOD...OBSERVED

$$

TBW
794 
WGUS72 KTBW 102149
FFSTBW

Flash Flood Statement
National Weather Service Tampa Bay Ruskin FL
549 PM EDT Thu Sep 10 2020

FLC081-102345-
/O.CON.KTBW.FF.W.0001.000000T0000Z-200910T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Manatee FL-
549 PM EDT Thu Sep 10 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT THIS 
EVENING FOR WEST CENTRAL MANATEE COUNTY...

At 549 PM EDT, Heavy rainfall has ended in the warning area. Between 
3 and 5.5 inches of rain fell in a very short period of time. 
According to county officials, flash flooding is still ongoing and 
motorists should continue to exercise extreme caution if driving in 
the area until water has time to drain.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...County officials, trained spotters, and automated
         gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Bradenton, West Samoset, South Bradenton, West Bradenton, Oneco, 
  Samoset and Bayshore Gardens.

Some smaller streams and retention ponds continue to rise as water 
drains into them. Monitor this situation closely if you live near 
any body of water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 2750 8261 2750 8245 2740 8245 2740 8258

FLASH FLOOD...OBSERVED

$$

TBW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:38 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 10, 2:38 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
238 PM EDT Thu Sep 10 2020

.DISCUSSION...
Broad upper level and surface ridging has been pushed northward over
the mid-Atlantic states as a trough of low pressure over the
northeast Gulf of Mexico moves slowly westward. This has helped keep
an easterly flow over Florida as well as enhanced convection over
the eastern gulf waters this morning. The ridging will stay north of
the area through the remainder of the week and into the weekend as
another tropical wave crosses the Bahamas on Friday and the Florida
peninsula on Saturday. This wave will bring in even more tropical
moisture, which will bring increasing rain and storm chances on
Saturday and Sunday. WPC has placed west central and southwest
Florida in a Marginal Risk for Excessive Rainfall on Saturday. Model
PWAT is expected to be in excess of 2.25 inches. When you take these
increasing PWAT values, easterly flow that will result in boundary
collisions with the west coast sea breeze, heavy rainfall in strong
storms in very likely for Saturday afternoon into the evening hours.
This has warranted the issuance of a Flood Watch for coastal
counties from Pinellas County southward to Lee County from Saturday
morning through Sunday morning. As the tropical wave moves into the
gulf by late Sunday into Monday, high pressure builds in from the
north producing an east-southeast wind flow over the region through
the middle of next week. With increasing cloud cover and rain
chances over the next several days, temps will slightly cool down to
around average keeping it below advisory criteria through the
remainder of the week and into the weekend.

&&

.AVIATION...
Overall VFR conditions will prevail with light easterly winds early
afternoon, then turning onshore later this afternoon with the west
coast sea breeze remaining less than 10 knots. Scattered showers and
storms are already moving into FMY/RSW/PGD/LAL, so will hold TEMPO
TSRA with lower CIGs and gusty winds starting at 18Z and continuing
through 22Z. Farther north for SRQ/TPA/PIE, will hold TEMPO TSRA
with lower CIGs and gusty winds starting at 21Z and continuing
through 23Z.

&&

.MARINE...
A tropical wave in the northeast Gulf of Mexico continues moving
westward. Prevailing northeast through southeast winds around 10-15
knots will continue through the remainder of the week. This will
allow for showers and storms to move into the eastern gulf from the
east late afternoon and into the evening hours. Another tropical
wave moves across Florida and into the gulf on Saturday and Sunday
and will produce scattered to numerous showers and storms to the
gulf waters. Gusty winds, choppy seas, heavy downpours and dangerous
lightning is likely with these passing storms.

&&

.FIRE WEATHER...
Scattered showers and thunderstorms can be expected each day through
end of the week and into the weekend. These showers and storms
combined with high humidities and winds below 10 knots each day will
preclude any fire weather concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  76  91  76  91 /  50  60  40  90
FMY  75  91  75  91 /  30  60  40  90
GIF  75  91  75  90 /  20  60  30  90
SRQ  75  91  75  91 /  50  60  40  90
BKV  73  91  74  91 /  40  60  30  90
SPG  76  91  77  91 /  60  60  40  80

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch from Saturday morning through Sunday morning for
     Coastal Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...74/Wynn
DECISION SUPPORT...24/Hubbard

In the hours before

Local storm report, Sep 10, 2:50 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
250 PM EDT THU SEP 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     WATER SPOUT      11 NW BELLEAIR SHORES   28.00N 82.99W
09/10/2020                   GMZ853             FL   PUBLIC

            A FEW REPORTS OF A WATER SPOUT OFFSHORE OF
            CLEARWATER BEACH.

&&
Local storm report, Sep 10, 3:44 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
344 PM EDT THU SEP 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     WATER SPOUT      6 NW BONITA SPRINGS     26.40N 81.86W
09/10/2020                   GMZ856             FL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A VIDEO OF WATER
            SPOUT IN ESTERO BAY AROUND 2:30 PM. LOCATION
            ESTIMATED BY RADAR.

&&

DJN
Special weather statement, Sep 10, 4:26 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
426 PM EDT Thu Sep 10 2020

FLZ155-255-102115-
Inland Manatee FL-Coastal Manatee FL-
426 PM EDT Thu Sep 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MANATEE COUNTY UNTIL
515 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ellenton, or over Palmetto, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bradenton, Palmetto, Anna Maria, Ellenton, South Bradenton, Memphis,
West Bradenton, West Samoset, Parrish, Holmes Beach, Bradenton Beach,
Bayshore Gardens, Cortez, Samoset, Palma Sola and Oneco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2759 8277 2758 8276 2759 8276 2760 8275
      2767 8263 2758 8241 2740 8247 2745 8273
      2758 8279
TIME...MOT...LOC 2026Z 108DEG 21KT 2752 8253

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 2:58 PM EDTFlood WatchTBWCharlotte, Citrus, DeSoto, Hardee, Hernando, Highlands and 9 more3 days
Sep 10, 4:17 PM EDTAreal Flood AdvisoryTBWHillsborough, Manatee102 min
Sep 10, 4:26 PM EDTSpecial Marine WarningTBW49 min
Sep 10, 4:26 PM EDTSpecial Weather StatementTBWManatee49 min
Sep 10, 4:44 PM EDTAreal Flood AdvisoryTBWSarasota3 hr
Sep 10, 5:39 PM EDTSpecial Marine WarningTBW36 min
Sep 10, 7:39 PM EDTAreal Flood WarningTBWManatee3 hr

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.